Interactive Case Studies: August 2023

Publication
Article
Pharmacy TimesAugust 2023
Volume 89
Issue 8

Cases address malaise and hyperglycemia.

CASE 1

MS is a 28-year-old man who presented to the emergency department with malaise, nausea, and vomiting. Liver tests revealed aspartate aminotransferase of 947 U/L, alanine transaminase of 2132 U/L, alkaline phosphatase 182 IU/L, and total bilirubin 1.8 mg/dL. His hepatitis tests were negative, and both the international normalized ratio test and partial thromboplastin time test were within normal range. In an interview with MS, he said that he takes amlodipine 2.5 mg (Norvasc, Viatris) and lisinopril 5 mg (Qbrelis, Azurity Pharmaceuticals) daily for hypertension, and he regularly goes to the gym and takes supplements. His list of supplements includes vitamin B6, yohimbine, fish oil, lycopene, cranberry, turmeric, Metamucil (Procter & Gamble), pine bark extract, collagen powder, and protein powder. He asked whether any of his medications or supplements could be contributing to his malaise, nausea, and vomiting.

How would you go about investigating this further?

First, the pharmacist should determine what kind of liver injury is occurring. By calculating the patient’s R factor, the pharmacist can qualify what type of liver injury is occurring and how to manage it.1 In this case, his R factor is > 5, indicating hepatocellular injury. This is an idiosyncratic drug-induced liver injury because neither amlodipine nor lisinopril is known to be hepatotoxic. Next, the pharmacist should check a database such as LiverTox or the Natural Medicines database to determine whether any of the supplements MS takes has been known to cause liver injury. If the liver toxicity is medication induced, the combination of supplements is the most likely cause. MS should discontinue all supplements and be provided with supportive care. Drug-induced liver injury typically starts to resolve within 1 to 2 weeks of stopping therapy, so his liver function tests can be performed again in 2 to 4 weeks to check if his liver enzymes are normalizing.

CASE 2

RJ is a 68-year-old man with type 2 diabetes (T2D) who called the pharmacy with concerns about hyperglycemia. His fasting blood glucose level increased to more than 200 mg/dL from an average of 133 mg/dL during the past week. Prior to this week, RJ’s blood sugar levels were greatly improving since he lost 8 lb. He noticed his blood sugar levels rising a week ago, after he started tamsulosin 0.4 mg daily, which was prescribed by his primary care physician (PCP) to help with his urinary symptoms. No other medications were started or discontinued during that time. RJ said that his PCP had never heard that this medication causes hyperglycemia but suggested that he call the pharmacy team to inquire further.

How should the pharmacist respond to RJ?

Hyperglycemia is not a listed adverse effect in the package insert for tamsulosin. There are, however, documented case reports suggesting that the 2 may be linked.1 These reports note that hyperglycemia was induced 1 to 2 days after the initiation of tamsulosin in patients with T2D. Discontinuation led to full resolution of symptoms. It has been suggested that α1 receptors can contribute to glucose uptake through noninsulin-dependent pathways.2 By blocking these peripheral receptors, glucose uptake is hampered. RJ should be screened to ensure that no other identifiable causes, such as illness, infection, or stress, can be contributing to his hyperglycemia. His PCP can recommend that RJ hold the dose of his tamsulosin for a few days to see whether his glucose levels return to normal.

About the Author

Stefanie C. Nigro, PharmD, BCACP, CDCES, is an associate clinical professor in the Department of Pharmacy Practice at the University of Connecticut School of Pharmacy in Storrs.

References

Case 1

  1. Kalas MA, Chavez L, Leon M, Taweesedt PT, Surani S. Abnormal liver enzymes: A review for clinicians. World J Hepatol. 2021;13(11):1688-1698. doi:10.4254/wjh.v13.i11.1688

Case 2

  1. Borgsteede S, Bruggeman R, Hoefnagel R, Huiskes M, van Puijenbroek E. Tamsulosin and hyperglycaemia in patients with diabetes. Neth J. Med. 2010;68(3):141-143
  2. Boyda HN, Procyshyn RM, Pang CCY, Barr AM. Peripheral adrenoceptors: the impetus behind glucose dysregulation and insulin resistance. J Neuroendocrinol. 2013;25(3):217-228. doi:10.1111/jne.12002
Related Videos
Close up hands of helping hands elderly home care. Mother and daughter. Mental health and elderly care concept - Image credit:  ipopba | stock.adobe.com
Rear view of Audience listening Speakers on the stage in the conference hall or seminar meeting, business and education about investment concept -  Image credit: THANANIT | stock.adobe.com
Pharmacist helping patient use glucose monitor -- Image credit: Kalyakan | stock.adobe.com
Pride flags during pride event -- Image credit: ink drop | stock.adobe.com
Female Pharmacist Holding Tablet PC - Image credit: Tyler Olson | stock.adobe.com
African American male pharmacist using digital tablet during inventory in pharmacy - Image credit: sofiko14 | stock.adobe.com
Young woman using smart phone,Social media concept. - Image credit: Urupong | stock.adobe.com
selling mental health medication to man at pharmacy | Image Credit: Syda Productions - stock.adobe.com
Medicine tablets on counting tray with counting spatula at pharmacy | Image Credit: sutlafk - stock.adobe.com
© 2024 MJH Life Sciences

All rights reserved.